Case 164 -- Transfusion Reaction

Contributed by Douglas R. Johnson MD, and Darrell Triulzi MD
Published on line in October 1998


A 24 year-old Malaysian female presented with complaints of nausea, vomiting, headaches, and mental status changes of two weeks duration. Physical exam revealed conjunctival petechiae, multiple petechiae on the bilateral fingertips and lower extremities, and an apical mid-systolic heart murmur. Infective endocarditis was suspected, and serial blood cultures showed growth of coagulase-positive Staphylococcus. Imaging studies revealed multiple embolic infarcts of the brain, kidneys, and spleen, and an echocardiogram confirmed a mitral valve lesion. Antibiotic therapy was initiated, and the patient underwent mitral valve replacement surgery 8 days later. Post-operatively, the patient remained in critical condition with unstable hemodynamics and respiratory compromise. Two weeks post-operatively, she became progressively more anemic, and transfusion of two units of packed RBC's was ordered (admission Hgb 12.6 g/dL, Hct 37.0%; pre-transfusion Hgb 5.8 g/dL, Hct 16.8%). The patient was reportedly febrile prior to the transfusion (38.2 oC), and received the two units of RBC's over a 3.5 hour period. During the administration of the second unit her fever increased to 39.4 oC, and she developed hoarseness and facial edema. The patient's blood pressure remained stable. Transfusion of the second unit was stopped, and the patient received approximately 50% of the product. She was immediately treated with 25 mg of IV Benadryl with resolution of her symptoms. The blood bank was notified and performed the following transfusion reaction investigation.



Case IndexCME Case StudiesFeedbackHome